Vitamin D overdose risk from infant droppers, FDA warns
Vitamin D promotes calcium absorption and development of strong bones. Supplements are recommended for some infants because a deficiency can lead to thinning, soft and misshaped bones, as seen in the medical condition known as rickets, the FDA says.
While the American Academy of Pediatrics recommends a daily dose of 400 international units of vitamin D to breast-fed and partially breast-fed infants, too much can be harmful. Too much vitamin D can cause kidney damage.
Symptoms of overdose include vomiting, excessive thirst, abdominal pain, muscle and joint aches, and confusion.
The FDA recommends making sure supplement droppers are clearly marked at the 400 IU level. The agency also sent letters to supplement manufacturers recommending they include marked droppers that hold up to 400 IUs of supplement and no more.
"The concern is that the droppers can hold a considerably greater amount of liquid vitamin D than an infant should receive," the FDA letter says.